During a recent office visit, I saw a 4-year-old child who was not one of my regular patients. He had a fever and a runny nose. His mother was giving me the child's medical history as I began examining the boy. I had my back slightly turned from her.
The mother was explaining that her son had had a fever the previous evening and, "I gave him some aspirin before putting him to bed."
I immediately turned around and with a stunned voice said, "You mean you gave him Tylenol or Motrin or Advil, right?"
She looked at me like I was crazy, or hadn't been listening, and declared, "No, I said baby aspirin. He likes the chewable ones."
I was shocked, as I hadn't heard of anyone giving aspirin to their children for a fever in more than 20 years. This pleasant, concerned young mother couldn't figure out why I was so worried about this. I had to explain to her the risk of Reye's syndrome. She'd never heard of this problem and said her own mother had kept baby aspirin in the house, so that's what she bought for her own child.
I know enteric-coated baby aspirin is marketed for adults to help prevent strokes. I guess I didn't even realize that regular old baby aspirin was still around. There was a lot of publicity in the '80's about the link between aspirin or any medication containing salicylate and the development of Reye's syndrome, and warning labels were created about not giving aspirin to children with a fever or chicken pox.
I explained to the mother that Reye's syndrome affects the brain and liver and is a very serious disease, which can lead to death. It occurs in children between the ages of 4-18 and causes recurrent vomiting, lethargy and coma. It is often seen after a child has the flu or chicken pox.
I saw several patients with Reye's during my training, but have not seen a case since that time. The mother was concerned that she'd already given her son aspirin the previous evening.
This incident offered a great lesson on the necessity of telling every new parent about the use of appropriate medicine to treat a fever. I typically have this discussion at the time of the first vaccines. I tell parents that prior to that time, I don't even want them to have fever reducing medications available.
You should treat a child's fever, which is usually due to a viral illness, with acetaminophen, and never aspirin or products containing aspirin. During the winter cold season, go stock up on acetaminophen or ibuprofen and leave the baby aspirin for adults.
DR. SUE HUBBARD is a nationally known pediatrician and co-host of "The Kid's Doctor" radio show. Submit questions at http://www.kidsdr.com.Copyright © 2015, The Baltimore Sun